We are searching data for your request:
Upon completion, a link will appear to access the found materials.
Uncontrolled high blood pressure can cause organ damage.
Ryan McVay/Photodisc/Getty Images
High blood pressure places you at risk for heart failure, coronary artery disease, stroke and end-stage kidney disease and, according to the Centers for Disease Control and Prevention, nearly 1/3 of American adults have hypertension, but only about 1/2 of them have their blood pressure controlled. Hypertension usually does not cause symptoms until it produces end-organ damage, which can involve your eyes, heart, kidneys, nervous system or arteries. If you have high blood pressure, swelling, also called edema, in the feet and legs could be a sign of end-organ damage.
Your heart is a muscular pump whose primary function is to push blood to the remainder of your body. Chronically high blood pressure places excess strain on your heart, which may cause it to wear out and fail. Heart failure diminishes blood flow and in response, your body tends to retain fluid in an effort to maintain adequate blood volume. But a failing heart is unable to accommodate this extra fluid, so it is transferred out of your blood vessels and into your tissues -- usually in those body parts that are lower than others. So, edema in your legs and feet could be the result of heart failure caused by uncontrolled high blood pressure.
Your kidneys help control your blood pressure by altering sodium and water absorption in response to changes in blood pressure. If your blood pressure falls, your kidneys absorb more salt and water to bring your pressure back up. If your blood pressure climbs too high, your kidneys compensate by excreting sodium and water to lower your blood volume. High blood pressure damages the small arteries in your kidneys and reduces their blood flow, leading them to react -- incorrectly -- as if your blood pressure has fallen. Even though your blood pressure is already too high, your kidneys retain salt and water to increase your blood volume. This, in turn, causes вЂњvolume overload,вЂќ which leads to accumulation of excess fluid, which can cause edema in your legs and feet.
Certain medications used to treat hypertension have a reputation for causing edema in the legs and feet. In particular, calcium channel blockers in the dihydropyridine class -- nifedipine (Procardia), amlodipine (Norvasc) and felodipine (Plendil), for example -- are notorious for causing this swelling. Medication-induced swelling does not respond well to diuretics -- commonly knows as water pills -- so it can lead to unnecessary evaluations and treatments unless its underlying cause is suspected. Your doctor can identify any medications that might contribute to edema.
In a person with high blood pressure, edema in the legs and feet could be a sign of serious end-organ damage, such as heart failure or end-stage kidney disease. On the other hand, the edema could also stem from disorders unrelated to your blood pressure, such as liver disease, diabetes, damaged leg veins or blood clots in your legs. Or it might simply be the result of sitting or standing for too long. Regardless of the underlying cause, if you have edema of the legs and feet that suddenly appears or that seems to be worsening, seek medical attention.